Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 144, NWS Austin/San Antonio, TX

June 2, 2013Caldwell County, Guadalupe County, Hays County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 2, 2013, 5:10 AM CDT for Caldwell County, Guadalupe County, Hays County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2013, 5:10 AM CDT (10:10 UTC)
Expired
Jun 2, 2013, 6:00 AM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Caldwell County, TX, Guadalupe County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 37 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2013-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2013-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2024 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS54 KEWX 021010
SVREWX
TXC055-187-209-021100-
/O.NEW.KEWX.SV.W.0144.130602T1010Z-130602T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CDT SUN JUN 2 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL COUNTY...
  NORTHEASTERN GUADALUPE COUNTY...
  SOUTHEASTERN HAYS COUNTY...

* UNTIL 600 AM CDT.

* AT 505 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF KYLE...OR 7 MILES EAST
  OF WIMBERLEY...AND MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE SAN MARCOS...UHLAND...
  NIEDERWALD...MARTINDALE...STAPLES...LOCKHART...FENTRESS AND LULING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2988 9743 2964 9767 2992 9810 3015 9796
TIME...MOT...LOC 1010Z 302DEG 22KT 2999 9796

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:42 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 2, 3:42 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 AM CDT SUN JUN 2 2013

.SHORT TERM (TODAY THROUGH MONDAY)...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS MORNING...WITH THE BEST COVERAGE OF STORMS ACROSS THE EASTERN
HALF OF THE CWA. SOME OF THE STORMS COULD BRIEFLY STRENGTHEN
ENOUGH TO PRODUCE SMALL HAIL AND GUSTY WINDS...BUT WILL REMAIN
BELOW SEVERE LEVELS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. BY
SUNRISE...MOST OF THE CONVECTIVE ACTIVITY WILL SHIFT TO AREAS
GENERALLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR. CHANCES FOR
RAIN WILL CONTINUE TO DECREASE FROM THE NORTHWEST THROUGHOUT THE
DAY...BUT COULD SEE A FEW STORMS LINGERING ACROSS THE COASTAL
PLAINS THROUGH THE AFTERNOON HOURS AS DIURNAL HEATING INTERACTS
WITH THE WEAK FRONTAL BOUNDARY.

WEAK NORTHEASTERLY WINDS WILL FILTER INTO THE REGION IN THE WAKE
OF THE FRONT. THE NORTHERLY FLOW AND LINGERING CLOUDS WILL KEEP
TEMPERATURES THIS AFTERNOON JUST A FEW DEGREES COOLER COMPARED TO
THE LAST FEW DAYS. HIGHS WILL MOSTLY BE IN THE UPPER 80S TO LOW
90S...WITH READINGS IN THE MID 90S ALONG THE RIO GRANDE. DRIER AIR
AND CONTINUING WEAK NE-ERLY SFC WINDS WILL PRECLUDE THE DEVELOPMENT
OF LOW CLOUDS OVERNIGHT. LOWS MONDAY MORNING WILL MOSTLY BE IN THE
MID/UPPER 60S WITH SLIGHTLY COOLER READINGS ACROSS THE HILL
COUNTRY/ADJACENT AREAS...AND READINGS IN THE LOW 70S OUT WEST.

UPPER RIDGING WILL BUILD INTO THE AREA ON MONDAY. SOUTHEASTERLY
WINDS WILL RETURN DURING THE AFTERNOON HOURS. HIGHS WILL BE NEAR
AVERAGE FOR EARLY JUNE.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THE UPPER RIDGE AND SOUTHERLY FLOW IN THE BOUNDARY LAYER WILL
BRING A RETURN OF THE TYPICAL LATE SPRING/EARLY SUMMER PATTERN OF
CLOUDY/HUMID NIGHTS AND MOSTLY SUNNY/WARM AFTERNOONS. THE RIDGE
WILL WEAKEN SLIGHTLY DURING THE LATTER HALF OF THE WEEK. THIS
WEAKENING WILL ENABLE A DISTURBANCE TO MOVE ACROSS THE PANHANDLE
ON THURSDAY AND THE RED RIVER VALLEY/NERN TX ON FRIDAY. MOST OF
THE SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM WILL REMAIN WELL
TO OUR NORTHEAST/EAST...BUT A FEW STORMS COULD ENTER OUR EASTERN
TIER OF COUNTIES FRIDAY AFTERNOON.

TEMPERATURES THROUGH THE WEEK WILL BE SEASONABLY WARM WITH HIGHS
IN THE LOW/MID 90S ERN AREAS AND UPPER 90S/NEAR 100 OUT WEST...AND
LOWS IN THE UPPER 60S/LOW 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              90  66  92  71  96 /  20   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  89  63  91  68  95 /  20   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     90  65  92  68  94 /  20  -   -    0   0
BURNET MUNI AIRPORT            87  63  89  69  93 /  10  -    0   0   0
DEL RIO INTL AIRPORT           95  74  97  75 101 /  10  -   -    0   0
GEORGETOWN MUNI AIRPORT        87  63  89  68  94 /  20  -    0   0   0
HONDO MUNI AIRPORT             92  67  94  67  96 /  10  -   -    0   0
SAN MARCOS MUNI AIRPORT        89  65  91  68  93 /  20  -   -    0   0
LA GRANGE - FAYETTE REGIONAL   91  66  93  69  95 /  30  -    0   0   0
SAN ANTONIO INTL AIRPORT       91  68  93  71  95 /  20  -   -    0   0
STINSON MUNI AIRPORT           90  68  92  71  94 /  20  -   -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...25
Hazardous weather outlook, Jun 2, 4:48 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 AM CDT SUN JUN 2 2013

TXZ171>173-183>194-202>209-217>225-228-031000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
448 AM CDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS THIS MORNING.
THIS WILL GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EARLY INTO MID MORNING HOURS. SOME OF THE STORMS COULD BE STRONG
WITH SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS THE MAIN
THREATS.

THE SHOWERS AND THUNDERSTORMS WILL END LATER THIS MORNING ACROSS
MOST AREAS...POSSIBLY LINGERING INTO THE AFTERNOON NEAR THE
COASTAL PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 2, 4:03 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
403 AM CDT SUN JUN 2 2013

TXZ190>192-021000-
BLANCO-HAYS-TRAVIS-
403 AM CDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLANCO...SOUTHWESTERN TRAVIS AND
NORTHERN HAYS COUNTIES UNTIL 500 AM CDT...

AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEE CAVE TO ROCKY
CREEK...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN UP TO 2 INCHES
AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DRIPPING SPRINGS...
  BLANCO...
  TANGLEWOOD FOREST...
  BEE CAVE...
  MANSFIELD DAM...
  HENLY...
  PAYTON...
  DRIFTWOOD...
  ONION CREEK...
  LOST CREEK...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3012 9768 3002 9846 3032 9859 3045 9798
TIME...MOT...LOC 0903Z 305DEG 20KT 3029 9798 3020 9851

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr58 min
Jun 1, 10:48 PM CDTAreal Flood AdvisoryEWXEdwards, Kerr2 hr
Jun 1, 11:14 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real61 min
Jun 2, 4:03 AM CDTSpecial Weather StatementEWXBlanco57 min
Jun 2, 4:10 AM CDTAreal Flood AdvisoryEWXBlanco, Hays, Travis110 min
Jun 2, 4:27 AM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays63 min
Jun 2, 5:16 AM CDTSpecial Weather StatementEWXComal, Kendall44 min
Jun 2, 5:21 AM CDTSpecial Weather StatementEWXGuadalupe39 min
Jun 2, 5:35 AM CDTSpecial Weather StatementEWXBexar55 min
Jun 2, 5:55 AM CDTSpecial Weather StatementEWXCaldwell, Gonzales, Guadalupe65 min
Jun 2, 6:27 AM CDTSpecial Weather StatementEWXBexar, Medina63 min
Jun 2, 7:10 AM CDTSpecial Weather StatementEWXBandera35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.